Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Reno, NV

August 7, 2017Lassen County, California

NWS Reno, NV issued this special weather statement at Aug 7, 2017, 1:41 PM PDT for Lassen County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 1:41 PM PDT (20:41 UTC)
Expired
Aug 7, 2017, 2:30 PM PDT
In force
49 min
Issued by
NWS Reno, NV

County Lassen County, CA

The radar

The Beale AFB radar (KBBX), 146 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2184 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WWUS85 KREV 072041
SPSREV

Special Weather Statement
National Weather Service Reno NV
141 PM PDT MON AUG 7 2017
 
CAZ071-072130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
141 PM PDT MON AUG 7 2017

...Thunderstorms approaching Eagle Lake...

At 135 PM PDT, Doppler radar was tracking thunderstorms just west of 
Eagle Lake, moving east at 5 to 10 mph.

Wind gusts to 35 mph and a few cloud to ground lightning strikes are 
possible on Eagle Lake between 150 PM and 230 PM as the 
thunderstorms move over or near the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on Eagle Lake, get out of the water. Remember, lightning can 
strike out to 10 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Do not be 
caught on the water in a thunderstorm!

Strong wind gusts and lightning pose an immediate danger to boaters. 
Gusty winds could cause a rapid increase in wave heights which may 
capsize small boats.

&&

LAT...LON 4054 12093 4072 12098 4093 12073 4069 12064
      4054 12075
TIME...MOT...LOC 2035Z 258DEG 13KT 4065 12087 

$$

SS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:56 AM PDT, 10 hours 45 minutes earlier.

Area forecast discussion, Aug 7, 2:56 AM PDT, 10 hours 45 minutes before
Area Forecast Discussion
National Weather Service Reno NV
256 AM PDT Mon Aug 7 2017

.SYNOPSIS...

Low pressure stalled over northern California will produce
thunderstorms through midweek with heavy rainfall possible. Drier
weather returns late in the week through next weekend. Temperatures
will remain slightly below average through Wednesday, followed by
some warming.

&&

.SHORT TERM...

For the next three days, stalled low pressure over northern CA
will keep moist and unstable conditions over eastern CA and
western NV. This will keep the threat of mainly afternoon and
evening thunderstorms in the picture each day, with some storms
possibly becoming strong and producing locally heavy rainfall.
Lightning strikes were plentiful yesterday and will likely repeat
each day (especially Tuesday-Wednesday). Despite the moist
conditions, several fire starts from lightning occurred yesterday
and grew rapidly, although they have shown signs of easing
overnight as humidities have risen substantially.

For today, there is a little less risk for flash flooding and
severe storms as upper level support is not as robust compared to
yesterday. Even though we are not planning to issue a flash flood
watch, areas more prone to flooding which received heavy rain
yesterday, such as around Pyramid Lake and northward to Gerlach,
should remain on higher alert today as a quick burst of heavy
rain could lead to additional flooding or mud/rock slides. Storms
are most likely to initially form in eastern CA by early
afternoon, then spread across western NV later in the afternoon
and push mainly into northwest and west central NV during the
evening, with weaker showers lingering in these areas overnight.

Tuesday and Wednesday could be more active than today in terms of
thunderstorm strength and coverage. For Tuesday, model guidance
shows improved upper level diffluence over northeast CA and much
of western NV. Then on Wednesday, a stronger shortwave rotates
around the main low with flow aloft shifting a bit more to the
south, providing a larger area of forcing across the eastern
Sierra and western NV. This looks to be the final significant
round of storms over the region before the low lifts north and
weakens. We will continue to keep mention of scattered
thunderstorms across most areas both days, and make more specific
adjustments on a day to day basis as model guidance is likely to
continue showing subtle variations with the location/timing of
this low and its associated forcing mechanisms. MJD

.LONG TERM...Thursday through Sunday...
Few changes made to the long term with the drying trend still
forecast for late in the week. A light southwest flow will be left
in the wake of the upper low as it slowly pulls away Thursday and
Friday. Most storms for Thursday and Friday look to be north of
Susanville and Gerlach based on the latest trends.

Temperatures will also warm in this pattern and rise a few degrees
above average for the weekend. Typical afternoon winds are expected
with the zephyr expected to occur beginning mid afternoon each day
at typical speeds.

Looking ahead, there may be another cool down for next week as the
models are trending toward an upper low somewhere off the coast or
over the Pacific Northwest. How this evolves will be watched as many
scenarios are possible. Of all the possibilities, one that will be
most likely to occur would be an increase in wind along with cooler
temperatures. Wallmann

&&

.AVIATION...
Scattered thunderstorms are expected through Tuesday with the
best coverage this afternoon north of I-80. This would leave most
terminals on the edge of the best coverage. KTVL/KMMH will be 25%
chance while KTRK-KCXP-KRNO will have a 30-40% of seeing a storm.
The main threat will be heavy rain, but hail around 1/2" in
diameter and wind gusts to 40 kts are also possible. Peak period
for storms at the main terminals is 21-01Z and 00-04Z for the
terminals along Highway 95 (KLOL-KNFL-KHTH). Wallmann

&&

.FIRE WEATHER...
Scattered wet storms are expected again today and Tuesday with most
storms producing 1/4 to 1/2" and locally heavier amounts. However,
even though the storms are wet, a few strikes remain possible
outside the rather large cores. As we saw yesterday, with the heavy
fine fuel loads, fires will still be possible and capable of rapid
rates of spread due to outflow winds. Wallmann

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 7, 1:41 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
141 PM PDT MON AUG 7 2017

CAZ071-072130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
141 PM PDT MON AUG 7 2017

...Thunderstorms approaching Eagle Lake...

At 135 PM PDT, Doppler radar was tracking thunderstorms just west of
Eagle Lake, moving east at 5 to 10 mph.

Wind gusts to 35 mph and a few cloud to ground lightning strikes are
possible on Eagle Lake between 150 PM and 230 PM as the
thunderstorms move over or near the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on Eagle Lake, get out of the water. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Do not be
caught on the water in a thunderstorm!

Strong wind gusts and lightning pose an immediate danger to boaters.
Gusty winds could cause a rapid increase in wave heights which may
capsize small boats.

&&

LAT...LON 4054 12093 4072 12098 4093 12073 4069 12064
      4054 12075
TIME...MOT...LOC 2035Z 258DEG 13KT 4065 12087

SS

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:27 PM PDTSpecial Weather StatementREVDouglas, Storey78 min
Aug 6, 5:31 PM PDTSpecial Weather StatementREVSierra44 min
Aug 6, 5:56 PM PDTSpecial Weather StatementREVPlumas64 min
Aug 7, 4:46 PM PDTFlash Flood WarningREVNevada, Sierra119 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.